Pennsylvania, 2020

High Wind in Pennsylvania, April 13, 2020

April 13, 2020 · NWS BGM · 2 events in 2 counties and zones

A strong low pressure system moved across the central Great Lakes and into southern Canada on April 13th. A 60-70 knot low-level southeasterly jet developed during the early morning hours that day.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong low pressure system moved across the central Great Lakes and into southern Canada on April 13th. A 60-70 knot low-level southeasterly jet developed during the early morning hours that day. Winds down-sloped off the Pocono plateau, reaching very high speeds in Lackawanna and Luzerne counties in Northeast Pennsylvania. Peak wind gusts during the mid to late morning hours ranged between 60 and 75 mph. These high winds caused structural damage in the Wilkes-Barre area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 13, 5:51 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 13, 5:51 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
651 AM EDT Mon Apr 13 2020

.SYNOPSIS...
Strong winds and steady rain showers this morning with a chance
of thunderstorms in the afternoon. A weak ridge of high
pressure builds into the region tonight and Tuesday with fair
and cooler weather. A cool and active pattern is expected
through the rest of the week with daytime rain showers and
overnight snow showers.

&&

.NEAR TERM /THROUGH TUESDAY/...
430 am update...
Main concerns in the near term remain relatively unchanged with
the primary focus remaining centered around the strong winds
and the potential for strong to severe thunderstorms this
afternoon. Will also need to keep an eye on the potential for
heavy rain leading to localized flooding issues...especially in
ne PA and the southern Catskills.

Strengthening surface low moving into the central Great Lakes
this morning with a broad warm sector continuing to lift north
across much of the Northeast US. The initial area of stratiform
rain is currently lifting north across central NY and ne
PA...with some indication of drying being seen on composite
regional radar through central PA. There will be a second, more
robust batch of rain showers, which is currently causing
flooding issues across VA and the Carolinas, that will move newd
through ern PA/NJ and sern NY later this morning. The rain from
this morning that is currently ending has produced generally
less than a tenth of an inch...and up to a quarter inch amts in
isolated elevated locations of PA. The rain later this morning
should be heavier with amounts ranging from a quarter up to 1
inch.

We are still expecting winds to continue to increase this
morning out of the southeast as a strong corridor of 40-50 mph
winds moves north into the area. Sustained widespread winds will
remain in the 20-25 mph range this morning with gusts 40-50 mph
at times through 12 pm. This winds will subside slightly late
this morning and into the early afternoon before increasing
again this afternoon out of the southwest. Winds may be slightly
stronger along from nrn edge of the Allegheny plateau across
the Finger Lakes and into the wrn Mohawk Valley from the mid
afternoon into the evening. Expect winds 25 to 35 mph and gusts
has high as 60 mph at times in this area. Other locations to the
south and southeast will continue to see weakening winds
through the afternoon...generally 20 to 30 mph and gusts to 40
mph. Winds across the entire region will subside below 30 mph
later this evening and through the overnight hours.

There is a chance of thunderstorms...some strong to
severe...late this morning and into the afternoon. This threat
remains relatively unchanged as a narrow corridor of instability
is forecast to develop within a very strong dynamic and highly
sheared environment. The upper level support continues with a
potent upper s/w rotating newd through and much of the region
within an area of a weak coupled jet. There still remains some
uncertainty with respect to the formation of this instability
axis. Much of the instability will be elevated through the day,
but if some clearing occurs and convection rooted above the
boundary layer can become surface based, the threat for damaging
winds mixing down the surface, small hail and even a few
tornadoes will increase. There may also be local heavy rain,
which when combined with the rain from this morning may create
flooding issues much quicker. Much of the convection will be
relatively shallow and the storm mode will likely be mostly
linear with small broken line segments. Small brief spin up
tornadoes are possible and will likely be very difficult to see
coming. Be mindful of your surroundings today and monitor the
rapidly changing weather conditions into the afternoon.

Temperatures will be quite warm today with highs topping out in
the mid to upper 60s. These warm conditions will be short-
lived though with temperatures falling back into the lower to
mid 30s tonight and only into the 40s near 50 on Tuesday. A few
isolated rain and/or snow showers are possible late tonight
behind the front...mainly in the Finger Lakes into
Oneida/Madison County. No significant precip expected during
this time. Weather conditions on Tuesday will be dry and on the
cooler side. Weak high pressure and a very dry air mass will be
situated within a cold westerly flow pattern. Winds may still be
on the breezy side Tuesday...10 to 20 mph, gusting to 25
mph...through the day.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
430 am update...
Period features a broad, flat trough over the Great Lakes.
Upper flow over the area is out of the southwest as we are under
the east side of the upper trough while the surface flow is
mostly northwest. This trough will keep any significant storms
well to the south. A short wave and weak surface trough pass
southeast possibly setting off some rain and snow showers in
NEPA mainly late Tuesday night. A coating of snow is possible
across the higher terrain of the northern Poconos where
temperatures will be in the mid 30s. Further north lows 25 to
30.

On Wednesday, another wave goes through with a chance of more
light rain and snow showers mostly in the afternoon when highs
are in the 40s. Another wave goes through Thursday afternoon
with another chance of rain and snow showers. Temperatures are
very similar.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
430 am update...
The broad upper level trough at this time has moved over the
northeast US on Friday. Models not agreeing on the details of
the weak fast moving systems. The models have some form of a
storm that moves east through the Ohio Valley and PA Friday
afternoon and evening. Again a mix of rain and snow. ECMWF is
now the outlier with a storm on Saturday. For now continued
close to NBM and a dry forecast with highs slightly warmer with
highs in the mid and upper 40s.

Sunday showing a change in the weather with warmer and wetter
weather ahead of a cold front Sunday night. Most of the
precipitation would be rain with temperatures in the 50s.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Initial batch of rain has mostly lifted north out of the area as
of 7 am. However, a heavier area of rain is moving in from the
south and will impact mainly KAVP this morning and possibly
brush KBGM with some moderate to heavy rain and MVFR vsbys for a
couple hours. Ceilings generally fuel alternate req to low-end
VFR through the rest of the morning, lifting slightly in the
afternoon with a chance for thunderstorms between 16-21Z.

Very strong winds in the low levels ongoing and will continue
through the rest of the day with maybe a slight reprieve late
morning/early afternoon. South to southeast winds 20-30 kts
with gusts to 40-45 kts veering to the southwest in the
afternoon. Significant low level wind shear will continue
across all terminals until about 18Z.

Flight restrictions improve to VFR and winds diminish after 00Z
Tuesday. Should see sustained w/nw winds around 15-20 kt and
gusts 20-30kt through 06Z...then becoming 10 to 20 kt south of
KELM/KBGM after 06Z.

Outlook...

Tuesday...Restrictions possible in rain and snow showers mainly
south of KITH.

Wednesday and Thursday...Generally VFR.

Friday...Restrictions possible in rain and snow showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 11 PM EDT this evening for PAZ038>040-043-
     044-047-048-072.
NY...Wind Advisory until 11 PM EDT this evening for NYZ023>025-
     044>046-055>057-062.
     High Wind Warning until 11 PM EDT this evening for NYZ009-
     015>018-022-036-037.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...BJT/HLC
Hazardous weather outlook, Apr 13, 2:51 AM EST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
351 AM EDT Mon Apr 13 2020

NYZ009-015>018-022-036-037-140800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Madison-Southern Oneida-
351 AM EDT Mon Apr 13 2020

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

In addition, there is a chance for strong to severe thunderstorms
this afternoon. Any thunderstorm that forms could produce damaging
winds, and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local and state
guidelines.

NYZ023>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-140800-
Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
351 AM EDT Mon Apr 13 2020

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, there is a chance for strong to severe thunderstorms
this afternoon. Any thunderstorm that forms could produce damaging
winds, and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local and state
guidelines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lackawanna

When
April 13, 6:59 AM EST to 8:00 AM EST
Where
Lackawanna forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

High Wind, Luzerne

When
April 13, 7:00 AM EST to 10:00 AM EST
Where
Luzerne forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

High winds caused significant roof damage to the Wilkes-Barre City Hall. Also, a pedestrian bridge that connects Wilkes-Barre General Hospital with the Outpatient Surgery Center sustained wind damage. Measured gusts in other areas of Luzerne County were as high as 66 mph, including a 64 mph ASOS wind gust at the Wilkes-Barre/Scranton Airport at 829 AM EDT/729 AM LST. This measurement occurred right before the ASOS wind sensor failed there.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889484, 889487.